January 25, 1985

Magnesium Sulfate and Digitalis-Toxic Arrhythmias-Reply

Author Affiliations

Lady Davis Carmel Hospital Haifa, Israel

JAMA. 1985;253(4):513-514. doi:10.1001/jama.1985.03350280069022

In Reply.—  Dr Sheehan states that idionodal tachycardia is also known to occur in healthy persons and patients with various forms of cardiac disease. In his book, The Disorders of Cardiac Rhythm, Leo Schamroth1 states that idionodal tachycardia is associated with digitalis intoxication, acute inferior myocardial infarction, or acute carditis—mostly rheumatic. Our patients definitely had neither myocardial infarction nor acute carditis.Since magnesium deficiency is associated with both ventricular and supraventricular tachyarrhythmias, Dr Sheehan raises the theoretical possibility that the idionodal tachycardia was caused by the intrinsic arrhythmogenic effect of magnesium deficiency. Idionodal tachycardia has never been described in association with magnesium deficiency! The associated arrhythmias were almost always found in hypomagnesemic patients. Idionodal tachycardia appeared in five of our patients with normal serum magnesium levels.Relying on his personal experience with one single unpublished case, Dr Sheehan states that the validity of lymphocyte magnesium as an accurate marker of